Duke Mathematical Journal

Mod ℓ representations of arithmetic fundamental groups, I: An analog of Serre's conjecture for function fields

Gebhard Böckle and Chandrashekhar Khare

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

There is a well-known conjecture of Serre that any continuous, irreducible representation ρ̲:GQGL2(F̲) which is odd arises from a newform. Here GQ is the absolute Galois group of Q, and F̲ is an algebraic closure of the finite field F of of ℓ elements. We formulate such a conjecture for n-dimensional mod ℓ representations of π1(X) for any positive integer n and where X is a geometrically irreducible, smooth curve over a finite field k of characteristic p (p), and we prove this conjecture in a large number of cases. In fact, a proof of all cases of the conjecture for >2 follows from a result announced by Gaitsgory in [G]. The methods are different.

Article information

Source
Duke Math. J., Volume 129, Number 2 (2005), 337-369.

Dates
First available in Project Euclid: 27 September 2005

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1127831441

Digital Object Identifier
doi:10.1215/S0012-7094-05-12925-8

Mathematical Reviews number (MathSciNet)
MR2165545

Zentralblatt MATH identifier
1078.11036

Subjects
Primary: 11F80: Galois representations 11F70: Representation-theoretic methods; automorphic representations over local and global fields 14H30: Coverings, fundamental group [See also 14E20, 14F35] 11R34: Galois cohomology [See also 12Gxx, 19A31]

Citation

Böckle, Gebhard; Khare, Chandrashekhar. Mod ℓ representations of arithmetic fundamental groups, I: An analog of Serre's conjecture for function fields. Duke Math. J. 129 (2005), no. 2, 337--369. doi:10.1215/S0012-7094-05-12925-8. https://projecteuclid.org/euclid.dmj/1127831441


Export citation

References

  • G. Böckle, Lifting mod $p$ representations to characteristic $p^2$, J. Number Theory 101 (2003), 310--337. MR 1989890
  • —, Deformations and the rigidity method, preprint, 2004, http://www.exp-math.uni-essen.de/$\sim$boeckle/
  • G. Böckle and C. Khare, Mod $\ell$ representations of arithmetic fundamental groups, II: A conjecture of A. J. de Jong, preprint.
  • E. Cline, B. Parshall, and L. Scott, Cohomology of finite groups of Lie type, I, Inst. Hautes Études Sci. Publ. Math. 45 (1975), 169--191. MR 0399283
  • H. Darmon, F. Diamond, and R. Taylor, ``Fermat's last theorem'' in Elliptic Curves, Modular Forms and Fermat's Last Theorem (Hong Kong, 1993), Internat. Press, Cambridge, Mass., 1997, 2--140. MR 1605752
  • V. G. Drinfeld, Two-dimensional $\ell$-adic representations of the fundamental group of a curve over a finite field and automorphic forms on ${\rm GL}(2)$, Amer. J. Math. 105 (1983), 85--114. MR 0692107
  • —, On a conjecture of Kashiwara, Math. Res. Lett. 8 (2001), 713--728. MR 1879815
  • D. Gaitsgory, On de Jong's conjecture, preprint.
  • A. J. De Jong, A conjecture on arithmetic fundamental groups, Israel J. Math. 121 (2001), 61--84. MR 1818381
  • L. Lafforgue, Chtoucas de Drinfeld et correspondance de Langlands, Invent. Math. 147 (2002), 1--241. MR 1875184
  • B. Mazur, ``Deforming Galois representations'' in Galois Groups over $\mathbf{Q}$ (Berkeley, 1987), Math. Sci. Res. Inst. Publ. 16, Springer, New York, 1989, 385--437. MR 1012172
  • J. Neukirch, A. Schmidt, and K. Wingberg, Cohomology of Number Fields, Grundlehren Math. Wiss. 323, Springer, Berlin, 2000. MR 1737196
  • R. Ramakrishna, Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur, Ann. of Math. (2) 156 (2002), 115--154. MR 1935843
  • J.-P. Serre, Sur les représentations modulaires de degré $2$ de ${\rm Gal}(\overline{\mathbf{Q}}/\mathbf{Q})$, Duke Math. J. 54 (1987), 179--230. MR 0885783
  • R. Taylor, On icosahedral Artin representations, II, Amer. J. Math. 125 (2003), 549--566. MR 1981033
  • C. A. Weibel, An Introduction to Homological Algebra, Cambridge Stud. Adv. Math. 38, Cambridge Univ. Press, Cambridge, 1994. MR 1269324